Coroner highlights methadone link to heart failure after man's death


Dublin city coroner Dr Brian Farrell is to write to the Department of Health to highlight a link between methadone use and heart failure following an inquest into the death of a 30-year-old man.

Philip Wright of Celbridge, Co Kildare, died on December 13th, 2011, having collapsed after taking heroin.

He had discharged himself on December 12th from Connolly Hospital Blanchardstown where he had been taken off methadone, a heroin replacement drug, because of the dangerous effect it was having on his heart. Mr Wright had attended the hospital on December 9th after collapsing at home. He was also on antibiotics for a chest infection.

Dr Joseph Galvin, consultant cardiologist at the hospital, told the coroner an electrocardiogram (ECG) carried out on Mr Wright picked up a problem with his heart and his methadone was stopped on December 11th. He said the drug could put the heart out of rhythm by changing its electrical properties “in a dangerous way”.

Mr Wright’s heart returned to normal after he was taken off methadone, he said. Recent studies had shown up to 18 per cent of people on methadone had experienced the same heart problems, he said.

The doctor recommended that anyone who collapsed while using methadone should have an ECG carried out. “It is not as benign a drug as was first thought,” Dr Galvin said.

He also said he had recommended an alternative drug for Mr Wright to replace the methadone: buprenorphine.

By lunchtime on Monday, December 12th, Mr Wright had not received the drug. His father, James Wright, told the coroner his son feared he would go into severe withdrawal without it.

Drug access

He discharged himself from hospital against medical advice and obtained heroin. He died of respiratory failure in the bathroom of his parents’ home the following day having injected the heroin.

Evidence was also given that the pharmacy in the hospital did not receive a request for buprenorphine for Mr Wright and there were issues around access to the drug.

There was also a recommendation that there should be an interval between the time methadone is stopped and buprenorphine is given.

Returning a verdict of death by misadventure, Dr Farrell said he would write to the department and to methadone maintenance authorities and clinics about the potential cardiac effects of methadone.

He would also raise the issue of availability of buprenorphine.